Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 51, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 2006, 10:44 AM CDT for Winneshiek County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2006, 10:44 AM CDT (15:44 UTC)
- Expired
- Jun 21, 2006, 11:15 AM CDT
- In force
- 31 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 84 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1472 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 211544
SVRARX
IAC191-211615-
/O.NEW.KARX.SV.W.0051.060621T1544Z-060621T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1044 AM CDT WED JUN 21 2006
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WINNESHIEK COUNTY IN NORTHEAST IOWA...
* UNTIL 1115 AM CDT
* AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OSSIAN...OR ABOUT 10 MILES SOUTH OF DECORAH...AND MOVING NORTHEAST
AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FRANKVILLE AND STATE ROAD 9 AND FRANKVILLE ROAD AROUND 1050 AM...
LOCUST AND HESPER AROUND 1055 AM...
SATTRE AND HIGHLANDVILLE AROUND 1100 AM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4308 9163 4309 9166 4309 9200 4309 9208
4332 9206 4334 9205 4350 9183 4350 9162
4309 9162
$$
BAUMGARDT2 follow-up statements
000
WWUS53 KARX 211601
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1059 AM CDT WED JUN 21 2006
IAC191-211615-
/O.CON.KARX.SV.W.0051.000000T0000Z-060621T1615Z/
WINNESHIEK IA-
1059 AM CDT WED JUN 21 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHERN WINNESHIEK COUNTY...
MAINLY HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS TO 50
MPH HAVE BEEN REPORTED THROUGH 1055 AM. HOWEVER..THIS STORM REMAINS
VERY STRONG AND THE POTENTIAL FOR MORE SEVERE WEATHER IS STILL
POSSIBLE.
AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR FRANKVILLE...OR 11 MILES SOUTHWEST OF WAUKON...MOVING NORTHEAST
AT 40 MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM WEDNESDAY
EVENING FOR NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND SOUTHWESTERN
WISCONSIN.
LAT...LON 4308 9163 4309 9166 4309 9200 4309 9208
4319 9207 4329 9180 4335 9162 4309 9162
$$000
WWUS53 KARX 211614
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 AM CDT WED JUN 21 2006
IAC191-211623-
/O.EXP.KARX.SV.W.0051.000000T0000Z-060621T1615Z/
WINNESHIEK IA-
1113 AM CDT WED JUN 21 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WINNESHIEK COUNTY
EXPIRES AT 1115 AM CDT...
THE STRONG THUNDERSTORM THAT WAS AFFECTING SOUTHERN WINNESHIEK WILL
BE EAST OF THE COUNTY BY 1115 AM. THEREFORE...THE IMMEDIA
1) WMO Header Database
2) PIL Header Database
3) Priority Codes
4) Terminal Configuration
5) Test Message
=>
** Starting WeatherWire Message Display **
(Press ENTER to view Options Menu)
Select WeatherWire Option :
---------------------------
1) WMO Header Database
2) PIL Header Database
3) Priority Codes
4) Terminal Configuration
5) Test Message
=>
** Starting WeatherWire Message Display **
(Press ENTER to view Options Menu)
DATA LOST
Select WeatherWire Option :
---------------------------
1) WMO Header Database
2) PIL Header Database
3) Priority Codes
4) Terminal Configuration
5) Test Message
=>
** Starting WeatherWire Message Display **
(Press ENTER to view Options Menu)
Select WeatherWire Option :
---------------------------
1) WMO Header Database
2) PIL Header Database
3) Priority Codes
4) Terminal Configuration
5) Test Message
=>
** Starting WeatherWire Message Display **
(Press ENTER to view Options Menu)
N 48.80
.A TOOA2 20060621 Z DH1524/VBIRM 12.40/USIRM 2.00/UPIRM 4.00/UDIRM 308.00
.A TOOA2 20060621 Z DH1524/PCIRM 2.30/TAIRM 50.40
.A IKAA2 20060621 Z DH1630/VBIRM 12.82/HGIRM 27.24/TWIRM 34.40/WCIRM 383.00
.A IKAA2 20060621 Z DH1630/PCIRM 0.39/TAIRM 46.90
.A LLKA2 20060621 Z DH1500/VBIRM 13.07/SWIRM -6.30/PCIRM -7.00/TAIRM 46.70
.A LLKA2 20060621 Z DH1500/TAIRMX 58.70/TAIRMN 43.00/SDIRM -4.00
.A TOSA2 20060621 Z DH1500/VBIRM 13.41/TAIRM 53.20/USIRM 3.00/UDIRM 257.00
.A TOSA2 20060621 Z DH1500/UPIRM 9.00/SDIRM 6.00/PCIRM 11.85
.A MSOA2 20060621 Z DH1547/VBIRM 12.52/PCIRZ 2.86/SWIRM 0.30/TAIRM 53.20
.A MSOA2 20060621 Z DH1547/PCIRM 9.40/TAIRMX 68.90/TAIRMN 42.80
.A KMPA2 20060621 Z DH1600/VBIRM 12.56/SWIRM 0.00/SWIRM 0.00/PCIRM 7.00
.A KMPA2 20060621 Z DH1600/PCIRZ 7.55/TAIRM 41.90/TAIRMX 62.90/TAIRMN 39.00
.A KMPA2 20060621 Z DH1600/SDIRM 0.00
.A GCKA2 20060621 Z DH1600/SWIRM -0.00/PCIRM 5.80/TAIRM 48.60/TAIRMX 70.30
.A GCKA2 20060621 Z DH1600/TAIRMN 37.40/XRIRM 99.00/UPIRM 15.00/USIRM 9.00
.A GCKA2 20060621 Z DH160X TMP DP RH WIND PRES REMARKS
TUSCALOOSA SUNNY 92 69 47 CALM 30.10S HX 97
$$
ALZ015-024>027-
DATA LOST
Select WeatherWire Option :
---------------------------
1) WMO Header Database
2) PIL Header Database
3) Priority Codes
4) Terminal Configuration
5) Test Message
=>
DATA LOST
** Starting WeatherWire Message Display **
(Press ENTER to view Options Menu)
Select WeatherWire Option :
---------------------------
1) WMO Header Database
2) PIL Header Database
3) Priority Codes
4) Terminal Configuration
5) Test Message
=>
** Starting WeatherWire Message Display **
(Press ENTER to view Options Menu)
Select WeatherWire Option :
---------------------------
1) WMO Header Database
2) PIL Header Database
3) Priority Codes
4) Terminal Configuration
5) Test Message
=>
** Starting WeatherWire Message Display **
(Press ENTER to view Options Menu)
Select WeatherWire Option :
---------------------------
1) WMO Header Database
2) PIL Header Database
3) Priority Codes
4) Terminal Configuration
5) Test Message
=>
** Starting WeatherWire Message Display **
(Press ENTER to view Options Menu)
033>036-040>044-211700-
CENTRAL ALABAMA
CITY SKY/WX TMP DP RH WIND PRES REMARKS
BIRMINGHAM SUNNY 93 62 35 CALM 30.14S HX 93
MONTGOMERY SUNNY 90 69 50 VRB5 30.12R HX 94
SHELBY CO ARPT SUNNY 93 63 36 E3 30.12S HX 94
MAXWELL AFB SUNNY 91 72 52 VRB3 30.11R HX 98
$$
ALZ019-021-028-029-037-038-045>048-211700-
EAST CENTRAL ALABAMA
CITY SKY/WX TMP DP RH WIND PRES REMARKS
ANNISTON SUNNY 93 67 42 VRB3 30.13R HX 96
ALEXANDER CITY SUNNY 91 70 49 SE5 30.14R HX 97
AUBURN SUNNY 91 66 43 SW5 30.13S HX 94
$$
ALZ051>064-211700-
SOUTHWEST ALABAMA
CITY SKY/WX TMP DP RH WIND PRES REMARKS
MOBILE MOSUNNY 89 67 47 NW6 30.14R HX 92
BROOKLEY FIELD MOSUNNY 87 70 56 SE7 30.13S HX 92
EVERGREEN SUNNY 91 67 44 S7 30.12F HX 94
$$
ALZ049-050-065>069-211700-
SOUTHEAST ALABAMA
CITY SKY/WX TMP DP RH WIND PRES REMARKS
DOTHAN SUNNY 93 64 38 VRB5 30.16S HX 94
OZARK MOSUNNY 91 68 46 VRB5 30.12S HX 95
TROY MOSUNNY 90 67 46 VRB3 30.13S HX 93
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:38 AM CDT, 7 hours 6 minutes earlier.
Area forecast discussion, Jun 21, 3:38 AM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 338 AM CDT WED JUN 21 2006 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT FORECAST CONCERNS CONTINUE TO BE SHRA/TS CHANCES TODAY THROUGH THURSDAY. SURFACE ANALYSIS AT 3 AM HAD A LOW OVER MANITOBA CANADA WITH AN OCCLUDED FRONT HOOKING UP WITH TRIPLE POINT LOW VICINITY KOMA. WARM FRONT EXTENDED FROM THIS LOW...EASTWARD ACROSS SOUTHERN IA INTO CENTRAL IL. A STRONG 40-50KT LLJ (PER 850MB PLAINS PROFILERS) AND MOISTURE TRANSPORT WAS IMPINGING ON THE FRONT PRODUCING A STRONG WEST TO EAST LINE OF CONVECTION VICINITY OF THE FRONT. FURTHER NORTH...GENERAL UPGLIDE OVER THE FRONT WAS PRODUCING SCATTERED ELEVATED THUNDERSTORMS ACROSS OUR AREA. SO FAR...THESE STORMS HAVE BEEN BEHAVING THEMSELVES. OTHERWISE...TEMPERATURES WERE RELATIVELY WARM FOR THIS TIME OF NIGHT...RANGING FROM THE MIDDLE 60S TO LOWER 70S. 00Z 21JUN06 NAM/GFS IN FAIRLY GOOD AGREEMENT THROUGH THE PERIOD WITH OVERALL SYNOPTIC SETUP. FOR TODAY...MID LEVEL SHORTWAVE IN STRONG WESTERLY FLOW ALOFT WILL CONTINUE TO MOVE EAST FROM THE PLAINS INTO THE GREAT LAKES REGION. THIS WILL TAKE THE SURFACE LOW AND WARM FRONT EAST ALONG I-80 CORRIDOR WITH STRONG 925-850MB MOISTURE TRANSPORT CONTINUING ACROSS THE FRONT INTO FAR SOUTHERN WI THROUGH THE MID MORNING HOURS. THIS SHOULD CONTINUE TO FUEL THE ELEVATED CONVECTION. BEST MOISTURE TRANSPORT BENDS EAST BY NOON FOR A DISSIPATING TREND TO THE CONVECTION ACROSS OUR AREA. MEANWHILE...THE AFOREMENTIONED OCCLUDED FRONT SLIDES SOUTHEAST INTO NORTHWEST WI/SOUTHEAST MN BY NOON. NAM BUILDS AN AXIS OF RESPECTABLE 2500-3500J/KG MLCAPE AHEAD OF THE FRONT BETWEEN 18-21Z AS THE FRONT CONTINUES TO SLIDE SOUTHEAST INTO OUR AREA. WITH LESS CLOUD COVER TO THE NORTHWEST...RAPID DESTABILIZATION SEEMS REASONABLE. ALSO...WITH STRONG 0-3KM SHEAR HOVERING AROUND 40KT PERPENDICULAR TO THE LINE OF CONVECTION...WOULD NOT BE SURPRISED IF A SQUALL LINE GETS GOING ALONG THE FRONT WITH ISOLATED DAMAGING WIND. ADDED SOME DETAIL TO THE POP/WX GRID DATABASE TO ACCOUNT FOR THIS FEATURE. THE FRONT/PRECIPITATION CHANCES CLEAR SOUTHEAST OF THE AREA EARLY THIS EVENING...WITH DRIER AIR FILTERING INTO THE AREA. BOTH GFS AND NAM CONTINUE TO SHOW AREA IN BROAD CYCLONIC FLOW ALOFT ON THURSDAY. WEAK EMBEDDED SHORTWAVE TROUGH RIPPLES SOUTHEAST ACROSS THE AREA DURING PEAK HEATING. EVEN THOUGH THE MODELS ARE NOT PRODUCING QPF WITH THIS FEATURE...BELIEVE FORCING WILL BE ENOUGH TO WARRANT AT LEAST A SLIGHT CHANCE OF SHRA/TS. SURFACE HIGH PRESSURE SETTLES INTO THE AREA THURSDAY NIGHT AND FRIDAY FOR QUIET WEATHER. .LONG TERM...SATURDAY THROUGH TUESDAY 00Z 21JUN06 MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT IN DEVELOPING TROUGH OVER THE UPPER MIDWEST/GREAT LAKES REGION AS A STRONG RIDGE OF HIGH PRESSURE AMPLIFIES OVER THE WEST. FAIRLY STRONG MID LEVEL SHORTWAVE TROUGH ROTATES SOUTHEAST ACROSS THE AREA SATURDAY INTO SUNDAY FOR A CHANCE OF SHRA/TS. CURRENT GRIDS ALREADY HAVE THIS COVERED. OTHERWISE...WITH TROUGHINESS ACROSS THE AREA...TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL. THIS IS ALSO HANDLED WELL IN THE GRIDS. NO CHANGES MADE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
Hazardous weather outlook, Jun 21, 9:06 AM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 906 AM CDT WED JUN 21 2006 MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-221100- BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER- OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA- 906 AM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL MOVE INTO THE AREA DURING THE AFTERNOON HOURS. CLOUDS SHOULD ERODE ENOUGH TO ALLOW SOME HEATING AHEAD OF THIS FEATURE...WHICH WILL ALLOW FOR INCREASED INSTABILITY WITH TIME. STRONG WIND FLOW ALOFT WILL ENSURE ANY THUNDERSTORMS WHICH DEVELOP ALONG THE FRONT FROM 1 PM TO 6 PM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A DAMAGING WIND AND LARGE HAIL THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE AREA ON THURSDAY...PROVIDING ANOTHER CHANCE FOR THUNDERSTORMS. NO SEVERE STORMS ARE ANTICIPATED WITH THIS. THE NEXT WEATHER DISTURBANCE IS DUE TO CROSS THE AREA LATE SATURDAY AND SUNDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THE STORMS WILL BE SEVERE WITH THIS SYSTEM...ALTHOUGH IT DOES APPEAR ORGANIZED THUNDERSTORMS WILL BE A GOOD POSSIBILITY. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY... BUT GROUPS WILL WANT TO MONITOR LOCAL STORM DEVELOPMENT...AND BE PREPARED TO WATCH FOR HAIL AND STRONG WINDS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-221100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT- HOWARD-JUNEAU-MITCHELL-RICHLAND-VERNON-WINNESHIEK- 906 AM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STATIONARY FRONTAL BOUNDARY IN THE INTERSTATE 80 CORRIDOR WILL MOVE LITTLE DURING THE DAY. A DISTURBANCE RIPPLING ALONG THE FRONT THIS MORNING AND AFTERNOON WILL CONTINUE TO ALLOW THUNDERSTORMS TO DEVELOP ACROSS IOWA...INTO SOUTHERN WISCONSIN AND NORTHERN ILLINOIS. THROUGH THE LATE MORNING AND AFTERNOON HOURS...THERE EXISTS A POSSIBILITY OF VERY HEAVY RAINFALL AMOUNTS ACROSS PORTIONS OF NORTHEAST IOWA...INTO SOUTHWEST WISCONSIN...AS NUMEROUS WAVES OF THUNDERSTORMS MOVE OVER THE SAME AREA. LOCALIZED RAINFALL AMOUNTS TO 2 OR 3 INCHES ARE POSSIBLE...ESPECIALLY FROM OELWEIN TO GUTTENBERG...AND TOWARDS THE CUBA CITY AREA IN GRANT COUNTY. IN ADDITION...AS STORMS INCREASE IN INTENSITY INTO THE EARLY AFTERNOON HOURS...DAMAGING WINDS AND LARGE HAIL WILL ALSO BECOME THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE AREA ON THURSDAY...PROVIDING ANOTHER CHANCE FOR THUNDERSTORMS. NO SEVERE STORMS ARE ANTICIPATED WITH THIS. THE NEXT WEATHER DISTURBANCE IS DUE TO CROSS THE AREA LATE SATURDAY AND SUNDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THE STORMS WILL BE SEVERE WITH THIS SYSTEM...ALTHOUGH IT DOES APPEAR ORGANIZED THUNDERSTORMS WILL BE A GOOD POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS QUITE POSSIBLE FROM LATE THIS MORNING INTO THE AFTERNOON HOURS. GROUPS WILL WANT TO MONITOR LOCAL STORM DEVELOPMENT...AND BE PREPARED TO WATCH FOR HAIL AND STRONG WINDS. RAINFALL REPORTS WILL ALSO BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW/BINAU
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 10:13 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 47 min |
| Jun 21, 10:52 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.